Results 1 to 4 of 4
Methadone to Suboxone Questions
  1. #1
    nisstyr is offline New Member
    Join Date
    Dec 2015
    Posts
    6

    Default Methadone to Suboxone Questions

    I am a paraplegic, injured in 2009. I had been on oxycontin 60mgs per day under Dr. Supervision for about 6.5 years. My Dr stopped prescribing in August due to a familymember accidentally taking my prescription to the pharmacy early with another one that was supposed to be filled. Long story short, pharmacy called Dr and said I was trying to fill early and Dr told me to find another Dr. I tried to find another but due to the infraction on my medical record no Dr would prescribe anything. I bought meds off of friends for a while but this always led to withdrawals when nothing was available. I decided to start going to the methadone clinic about a week ago which I know now was a mistake. I want to go on Suboxone and just get off opiates all together at this point. The reason it is very difficult for me is my paraplegia. Withdrawals are horrible because all of the muscles I have no control over from mid torso down just go crazy and spasm uncontrollably almost like a seizure. I know I need something like Suboxone to slowly taper off without the shock to the body that comes with cold turkey.
    My questions are since I have been taking methadone for a week now would it be better if I just started taking opiates with less of the half life a week or so prior to starting subs? I know that ppl on methadone have the tendency to go in precip withdrawals when starting subs. I haven't even talked to a sub doctor yet but plan on finding one on Monday. I just fear it will be some time until I actually get an appointment which will force me to take methadone longer. I would only be able to get a weeks worth (tops) of shorter acting opiates once I know when I'm able to start subs, so I'll have to just do the methadone until I know. Also do the sub doctors write you a prescription and let you induct at home? Because there's absolutely no way I would be able to drive to an appointment after 48-72 hours of withdrawals.
    Any advice would be greatly appreciated. Thank you.
    Quick reply to this message Reply Reply With Quote Reply With Quote Multi-Quote This Message


    + Reply to Thread
    Quick Navigation General Top
    « benefits of vitamin E? | Is there anything non addictive? »
    A Festivus for the Rest of Us: A Seinfeld Holiday Calendar
    Poles, grievances and no tinsel. Join Hulu, Seinfeld and Salon in celebrating the annual tradition of Festivus.
    Promoted by >>>>>>>>> on Hulu
    Tags for this Thread
    Add / Edit Tags
    None
    View Tag Cloud

  2. #2
    daisyprincess is offline New Member
    Join Date
    Dec 2015
    Posts
    5

    Default

    Buprenorphine and methadone, both being opioids, activate the opioid (mu) receptors on nerve cells. And both drugs have long half-lifes, meaning that they’re long-acting medications. The half-life can vary from 24 to 60 hours for buprenorphine, and from 8 to 59 hours for methadone. (The half-life is the amount of time a drug stays in the body before its concentration in the plasma drops by half. A drug’s half-life can vary from patient to patient.)

    The long half-lifes of buprenorphine and methadone account for their usefulness in treating opioid dependence. Simply put, these drugs lack the peaks and troughs that are associated with short-term opioids, like >>>>>>—swings in drug plasma levels that can cause overdose and withdrawal symptoms.

    But there are key differences between buprenorphine and methadone.

  3. #3
    James19871 is offline Member
    Join Date
    Dec 2015
    Posts
    101

    Default

    Hi nisstyr,

    I'm sorry for your situation, I hope I can offer some support.

    In my opinion, I would stay on the methadone until you find a sub doctor. I feel it's safer for you so your not self medicating. When switching from methadone to suboxone there is a process that must be followed to avoid severe precipitated withdrawals. I believe what the doctor will do is start you on a low dose and mildly increase slowly as withdrawal increases. Eventually the bupe will take over your receptors and your withdrawals will subside. If you follow your doctors orders it should be a reasonably easy transition. Follow what they tell you, I've heard horror stories of people not doing it correctly and suffering very badly.

    Please know that suboxone withdrawals can be very severe. I was on subs for 12 years, big mistake!! I jumped off at 2mg which is actually a high dose to jump from. Do a proper taper even beyond what you doctor tells you. The lowest dose a doctor can prescribe is 2mg daily. Get down to .25mg or less when quitting by cutting the strips. I suffered badly for a month because I was impatient during my taper. Try not to stay on this stuff too long. That will also impact your WDs.

    I sincerely wish you the best of luck, let me know if I can help with anything.

  4. #4
    Ming23 is offline Platinum Member
    Join Date
    Sep 2015
    Posts
    2,086

    Default

    Quote Originally Posted by James19871 View Post
    Hi nisstyr,

    I'm sorry for your situation, I hope I can offer some support.

    In my opinion, I would stay on the methadone until you find a sub doctor. I feel it's safer for you so your not self medicating. When switching from methadone to suboxone there is a process that must be followed to avoid severe precipitated withdrawals. I believe what the doctor will do is start you on a low dose and mildly increase slowly as withdrawal increases. Eventually the bupe will take over your receptors and your withdrawals will subside. If you follow your doctors orders it should be a reasonably easy transition. Follow what they tell you, I've heard horror stories of people not doing it correctly and suffering very badly.

    Please know that suboxone withdrawals can be very severe. I was on subs for 12 years, big mistake!! I jumped off at 2mg which is actually a high dose to jump from. Do a proper taper even beyond what you doctor tells you. The lowest dose a doctor can prescribe is 2mg daily. Get down to .25mg or less when quitting by cutting the strips. I suffered badly for a month because I was impatient during my taper. Try not to stay on this stuff too long. That will also impact your WDs.

    I sincerely wish you the best of luck, let me know if I can help with anything.
    nisstyr!
    welcome. You are quite right to get off the methadone asap. Read the taper sheet at the top of the Sub Forum page. It will tell you a lot about the proper use of subs.
    I kicked methadone with subs. Try to stay on a very low dose of methadone. It will pay off Big Time once you switch to subs. Unfortunately, sub doctors tend to over prescribe and over-dose patients. Do what the doctor says, and then you can taper down with help from Forum members who have also done this.
    Get the strips if you can rather than the pills. The strips are easier to dose.
    Don't wait too long! Methadone is a nasty, nasty drug that will kill your soul (or make you think it did)!!
    I am also suffering from physical disabilities but the drugs didn't really help--just made me care less. Til i couldn't care about anything.
    That's no way to live!
    Let us know what you decide. Remember--stay on as low a dose of methadone as you can --don't let them bump up your dose by telling you that you'll feel better at a higher dose. It's just that much more to detox from later!
    You can do this! If i did, you can too!
    Happy New Year

Similar Threads

  1. Methadone to Suboxone Questions
    By nisstyr in forum General
    Replies: 1
    Last Post: 03-16-2016, 02:52 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22